Slow Acceptance by Doctors of Combination Treatment for Hypothyroidism


Mainstream endocrinologists seem to be moving grudgingly toward acceptance of combination T4 plus T3 therapy for hypothyroidism. A great example of the mixed feelings harbored by endocrinologists in this regard is the title of a recent editorial, “ Combo (treatment) a Last Resort for Hypothyroidism” . Although the author, Dr. Bruce Jancin of the University of Colorado, recognized the value of combination T4 plus T3 therapy, he did so with the least possible enthusiasm. In his article the doctor acknowledged the weakness of scientific studies showing negative results with combination therapy and pointed out the findings of the Watts Study which provides a genetic rationale for why some people need to have T3 added to T4 to return to proper thyroid hormone balance.

Since there is no financial incentive for promoting combination T4 and T3 therapy (or Armour Thyroid which provides similar benefits), I expect combination therapy will remain relatively unknown and under utilized by the medical community in the U.S. One factor that could alter this scenario is the patenting of a slow release form of T3. If this potentially lucrative product ever reaches the market a sales force would certainly be hired to get doctors to begin using this approach.

Share this post

  • Debbie

    Many years ago, after years of complaining, my internal medicine doctor let me try cytomel with my synthroid. I really began to feel like I had a life. She retired. My hypothyroid levels change off and on through out the years. She always knew how to read the tests results and make appropriate synthroid strength changes.
    I went to an Endocrinologist who took me off cytomel. After 54 days, I had to put myself back on cytomel because I could not function and felt like crap. Many symptoms that I had not experienced in years returned while off of cytomel. I have an upcoming appointment searching for an Endocrinologist who believes in the combination therapy. I hope this one does. This disease can be hell.

    • Gary Pepper M.D.

      Debbie

      Let us know how your new endocrinologist works out for you. If your doctor does not “believe” in combination therapy for hypothyroidism perhaps mention to them the “Watts Study” a summary of which you can find here at metabolism.com. This study supplies scientific support for the concept that certain individuals may need addition of T3 to their hormone replacement to achieve a complete remission of hypothyroid symptoms.

      Dr. P

      • Debbie Lawson

        This is Debbie. The new endocrinologist did not work out. He talked over me and would not even listen to me request more testing. My Reverse T3 has NEVER been tested. He told me that any other lab tests besides TSH were a waste if money. I tried to explain money wasn’t important when I feel as I do. I’m at a loss and I am losing hope. Currently, I’m on .1 mg Synthroid and 5mcg of cytomel at 4am. By noon, I feel flu like and I’m freezing all the time. I am now developing peripheral neuropathy at bedtime, which I can barely make it to 8pm. My meds will run out in 60 days. I’m still looking for an endocrinologist who can help me. Thank for your reply. I live in Indianapolis. I have BCBS.

        • Debbie Lawson

          This is Debbie. I found another endocrinologist in the IU Health network. I got lucky and had an appointment the day after the blizzard. She had many cancelations. She spent an hour with me and today I’m starting a 2nd dose of cytomel. I bet this will help since my t3 therapy has been lopsided all these years. As we know results will take weeks. I’ll let you know how I’m doing. And thank you for hosting this forum.

          • Gary Pepper M.D.

            Hi Debbie

            It’s great that you found someone who will work with you on combination T4/ T3 treatment. It is not surprising that you have recurrence of symptoms in the afternoon since Cytomel (T3) has an effect which is generally less than 8 hours; I often recommend taking the second dose in the early afternoon so that by bedtime the effect won’t interfere with sleep.

            Please keep us posted with your progress.

            Dr. P

            • Debbie Zlawson

              I felt like I was finally going to feel great. Unfortunately, after 15 days on the 2nd dose of 5mg of Cytomel, things started going very downhill. A follow up TSH, FT3, FT4 said I was “within” range. But I feel so lost. After a personal conversation with my endocrinologist she has changed my T4 from 100mg to 88mg and increased my total daily Cytomel to 20mcg from 10mcg. Day 3 on this new combo I feel better. I will keep you informed. Next appointment 8 weeks. FYI I found out a brother had his thyroid killed due to an autoimmune disease. But his disability happened due to an acquired mitochondria disorder. ??! I have many of those symptoms. He thinks his started with a glycogen storage disorder, which also robs you of energy. Hmmm.

              • Gary Pepper M.D.

                Debbie

                Thanks for the update; it isn’t unusual to experience a plateau or even a brief set back when changing thyroid dosages. The body must readjust to the new hormone levels and it takes time for all the body processes to catch up. Your doctor sounds like she is responding to your needs and you should not give up so easily. Remember, even people with perfect metabolism have a bad day (or week) occasionally.

                Keep us posted.

                Dr. P.

                • Debbie Lawson

                  Well Dr. Pepper,
                  Here it is the end of May, I still have many symptoms that make me feel as if I’m not getting that much ahead. My last visit with the endocrinologist brought another increase in T3. Now I’m on 88mg Synthroid and a daily total of 25mcg of Cytomel. The doctor did say my TSH was a little high and that at my next visit that the Synthroid would probably be reduced. My T3 level on the normal scale between 82-179, I was 121. I feel much better than I did six months ago, but it just takes too long and in the last 2 months I started to have painful stomach problems. I have maintained my weight. My blood pressure at that visit was 100/70. Pulse was 68. I do not feel hyper but still feel hypo.
                  If my thyroid is indeed non active, what would be considered a normal daily dosage of both Synthroid and Cytomel. And, would I really need synthroid ?
                  Thank you Dr. Pepper for all your replies,
                  Debbie Lawson

                  • Gary Pepper M.D.

                    Hi Debbie

                    It sounds like a mixed bag for you; feeling better than you did but still not good enough. It’s definitely encouraging that you are responding to the combination T4 and T3 that your doctor has you on. As far as what is the ultimate “recipe” of thyroid meds for each person is a very individualized thing. As far as I can tell, each person has their own thyroid comfort zone and between you and you doctor it appears you are working toward finding out what that is. What makes this more time consuming and frustrating is that it can take some time (even weeks or months) before it is apparent what the affect of a med readjustment will be. Fortunately it sounds like you are functioning OK for now so keep at it.

                    Dr. P.
                    These comments are solely for educational purposes and only you and your physician are able to make appropriate treatment decisions.

  • Kristen

    hi im not feeling great on T4 alone, but my doc is old school. I’m also in the Indy area. Could you please give me the name of your doc?

    • Debbie Lawson

      Dr. Lauren Baker IU health. Get your PCP to refer you. She is accepting patients . She practices in a couple locations. Good luck. Being hypo sucks.

  • Debbie Lawson

    Dear Dr. Pepper,
    Yes, I have had a mixed bag of problems. Since my stomach still had been painful even while on Nexium, my PCP ordered a CT scan with and without contrast (the GI doctor could not get me in no sooner than late August).
    During the process of the CT scan, I was given 12oz of liquid that resembled lemonade. I had to drink a total of 36oz within 1 hour. After 15 minutes, I started to get diarrhea. At one point someone else was in the co-ed restroom and I needed to go. I asked for immediate help and was quickly ushered to a back hallway restroom. I did not feel well for days. Then my hair and eyelashes and eyebrows started to fall out. Now I read on the Internet, that drink was way full of iodine. Now I can’t get my temperature back above 98. I have been stressed and anxious and I cant sleep and I have been a crybaby. What did that iodine drink do to me ?? I did ask at the time what was that drink and I was only told it was to coat my stomach. If I had been told it was full of iodine, I would have questioned drinking it. Should I call my endocrinologist and tell her about my reaction ? I did have a follow up blood test 10 days later and she lowered my synthroid dose. I do not see her until 8/15/13. I hate to be back on the seesaw. She left my 25mcg of cytomel alone. P.S there was an abnormality. I am scheduled for a Scope under anesthesia, of course the first available is 9/11/13. Also I am told, I need Anterior Cervical Disctectomy of 4,5,6 with fusion and titanium plate with screws. I need this ASAP I am at risk of becoming paralyzed, but my thoughts are I need the stomach scope before they move my throat muscles around to do the Disctectomy. What are your thoughts about all of this and how it may affect or has affected what little thyroid I do have. I have lost so much weight these past few weeks at least10 lbs. I now weigh121 my normal is 132.